Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 8, 2020, 1:08 PM EDT for 4 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 1:08 PM EDT (17:08 UTC)
- Expired
- Apr 8, 2020, 1:35 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bracken County, KY, Grant County, KY, Pendleton County, KY, Robertson County, KY
The radar
The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:49 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 8, 12:49 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1249 PM EDT Wed Apr 8 2020 .SYNOPSIS... A cold front will cross the region tonight and bring one more round of showers and thunderstorms. A few showers will follow Thursday and Thursday evening, with temperatures about 20 degrees cooler from today's highs expected on Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... Updated forecast to ramp up shower and thunderstorm chances along and south of the Ohio River this afternoon that is forming along a lingering boundary from last night's convection in northeastern sections of the CWA. Stratus north of Dayton to central Ohio is breaking up relatively quickly and will continue to favor a clearing with fair wx cu this later portion of the afternoon. Showers and a few thunderstorms have already sparked along the boundary that runs from south of Indianapolis to Cincy to Portsmouth. Forecast increased the chances along this section through the day but still had the lion's share of storms residing se and away from the CWA. Will continue to maintain situational awareness and update if any storms look to strengthen significantly early today. With the airmass surrounding the front remaining rather warm, temperatures should rise to the upper 60s to mid 70s this afternoon. Storm development upstream in se IL/sw IN is still expected to ramp up quickly this evening and track ese into the CWA as they evolve from a supercellular nature to a QLCS or thunderstorm clusters crossing the CWA later in the evening. Main threat of these storms is damaging wind and very heavy rain. Large hail is a possibility and the tornadic threat exists where breaks in any convective line are present. Overnight lows will be in the 40s, cooler to the northwest and warmest in the southeast. && .SHORT TERM /THURSDAY/... Next cold front will be moving in from the west tonight, pushed by a strong jet stream at the base of a deep upper trough. Showers and thunderstorms accompanying the cold front are forecast to sweep across the FA, with severe weather possible again under favorable instability (CAPE ~2000 J/KG) and winds aloft. Thunderstorms will end Thursday as more stable air and shallower moisture arrive behind the front, leaving a few showers. Brisk northwest winds with gusts to 30 knots will bring cold advection Thursday, with much cooler temps reaching the mid 40s northwest up to the mid 50s southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Region finds itself in strong northwest flow as a deep closed H5 low is centered north of the eastern Great Lakes. A sheared s/w swings down across the region Thursday night. Models are kicking off light showers with this feature, so added PoPs. Thicknesses will be cold enough for snow to mix in by morning. Surface high pressure will build east into the region Friday into Friday night. Highs on Friday will generally be in the 40s. Lows Friday night will be in the lower 30s and with lighter winds, it looks like a chance of some frost. Focus shifts to H5 s/w lifting out of the souther Rockies on Saturday. It looks like Saturday may stay dry as the storm organizes. Extended models are showing differences with the ejection of the system. The 00Z GFS has a little more energy in the northern stream which causes the surface low to develop north into the Upper MS Valley. The ECMWF and CMC focus more on the southern stream energy. Leaned more towards the ECMWF solution, which will bring showers and thunderstorms Sunday into Sunday night. The system pulls east on Monday leaving the region under cold advection northwest flow again. A few showers could linger Monday into Monday night. High pressure tries to build in Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Stratus over central Ohio and along I-70 corridor will break up quickly in the next hour or two. The cigs that were earlier forecast south of here were briefly present and then evolved into a scattered to sometimes bkn cu with showers and isolated thunderstorms developing along the Ohio River and extending se towards the OH/WV/KY border. A lull in convection should be observed this afternoon as somewhat drier air works in briefly following the departing cold front. Showers with VCTS and MVFR ceilings are forecast to return late in the forecast as another cold front moves in. Winds backing toward the south will then shift to northwest by Thursday morning with frontal passage. Gusts approaching 30 knots can be expected behind the front. OUTLOOK...Winds gusting around 30 knots are possible through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks SHORT TERM...Coniglio LONG TERM...Sites AVIATION...Franks
Hazardous weather outlook, Apr 8, 10:35 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1035 AM EDT Wed Apr 8 2020 INZ066-073>075-080-KYZ089>100-OHZ077>079-091445- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines. INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091445- Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross- Hocking-Highland-Adams-Pike-Scioto- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening and overnight. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. OHZ026-034-035-043>046-055-056-065-091445- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH- Licking-Fairfield- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region this afternoon and track southeast this evening. These storms will primarily be focused more to the southwest, but could skirt central and west central Ohio. Damaging winds, large hail, and heavy rainfall are possible, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
In the hours before
Local storm report, Apr 8, 8:19 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL KLCK RICKENBACKER APT 39.81N 82.93W
04/08/2020 M1.00 INCH FRANKLIN OH PUBLIC
SOCIAL MEDIA POST FROM NORTH RICKENBACKER.
&&
JFLocal storm report, Apr 8, 10:19 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 SSW TIPP CITY 39.93N 84.19W
04/08/2020 E0.88 INCH MIAMI OH TRAINED SPOTTER
NICKEL SIZED HAIL
&&
JFLocal storm report, Apr 8, 10:55 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL LAURELVILLE 39.47N 82.74W
04/08/2020 E0.88 INCH HOCKING OH PUBLIC
TIME ESTIMATED FROM RADAR.
&&Special weather statement, Apr 8, 12:44 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Wed Apr 8 2020
KYZ097-099-OHZ079-081-081715-
Mason KY-Bracken KY-Adams OH-Brown OH-
1244 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHEASTERN
BRACKEN...SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 115 PM
EDT...
At 1244 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Maysville, Washington, Ripley, Aberdeen, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Woolcutt, Moranburg, Bradysville,
Bentonville, Orangeburg, Rock Springs, Somo, South Ripley, Chatham
and Tuckahoe.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3871 8414 3877 8409 3877 8405 3882 8405
3877 8360 3855 8368
TIME...MOT...LOC 1644Z 287DEG 27KT 3878 8402Special weather statement, Apr 8, 12:50 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Wilmington OH 1250 PM EDT Wed Apr 8 2020 INZ080-KYZ089-090-094-081715- Switzerland IN-Carroll KY-Owen KY-Gallatin KY- 1250 PM EDT Wed Apr 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SWITZERLAND...EASTERN CARROLL...NORTHERN OWEN AND GALLATIN COUNTIES UNTIL 115 PM EDT... At 1250 PM EDT, radar indicated a strong thunderstorm 7 miles northwest of Vevay, moving east at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Nickel size hail... Locations impacted include... Vevay, Warsaw, Florence, Patriot, Kentucky Speedway, Pleasant, Glencoe, Ghent, Sparta, Ethridge, Center Square, Interstate 71 at US Route 127, Steele Bottom, Markland, Moorefield, Mount Sterling, Jacksonville, Egypt Bottom, US Route 42 at State Route 184 and Carson. This includes I-71 in Kentucky between mile markers 53 and 63. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3883 8477 3864 8486 3876 8520 3888 8520 TIME...MOT...LOC 1650Z 291DEG 23KT 3881 8518
Local storm report, Apr 8, 12:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL AUGUSTA 38.77N 84.00W
04/08/2020 M0.75 INCH BRACKEN KY FIRE DEPT/RESCUE
ABOUT 4 MINUTES OF DIME SIZED HAIL.
&&
JFThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 12:44 AM EDT | Special Weather Statement | ILN | Auglaize, Mercer | 31 min |
| Apr 8, 1:10 AM EDT | Special Weather Statement | ILN | Auglaize, Mercer | 35 min |
| Apr 8, 1:20 AM EDT | Special Weather Statement | ILN | Mercer | 25 min |
| Apr 8, 1:24 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Hardin, Logan, Shelby | 51 min |
| Apr 8, 1:27 AM EDT | Areal Flood Advisory | ILN | Auglaize, Mercer | 3 hr |
| Apr 8, 1:44 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Delaware, Logan, Union | 27 min |
| Apr 8, 1:47 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Miami, Shelby | 43 min |
| Apr 8, 2:06 AM EDT | Special Weather Statement | ILN | Delaware | 24 min |
| Apr 8, 2:18 AM EDT | Special Weather Statement | ILN | Darke, Miami | 27 min |
| Apr 8, 2:21 AM EDT | Special Weather Statement | ILN | Franklin, Madison | 24 min |
| Apr 8, 2:38 AM EDT | Special Weather Statement | ILN | Fairfield, Franklin, Madison | 37 min |
| Apr 8, 2:40 AM EDT | Special Weather Statement | ILN | Clark, Darke, Miami | 35 min |
| Apr 8, 2:45 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Darke, Greene, Miami, Montgomery | 45 min |
| Apr 8, 3:05 AM EDT | Special Weather Statement | ILN | Fairfield, Hocking, Pickaway | 25 min |
| Apr 8, 3:26 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Fayette, Greene, Madison, Miami, Montgomery | 49 min |
| Apr 8, 3:27 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Pickaway, Ross | 23 min |
| Apr 8, 3:49 AM EDT | Special Weather Statement | ILN | Pickaway | 26 min |
| Apr 8, 4:03 AM EDT | Areal Flood Advisory | ILN | Clark, Greene, Madison, Miami, Montgomery | 3 hr |
| Apr 8, 4:08 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Fayette, Greene, Madison | 52 min |
| Apr 8, 4:36 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Pickaway, Ross | 39 min |
| Apr 8, 5:05 AM EDT | Special Weather Statement | ILN | Fayette, Pickaway, Pike, Ross | 25 min |
| Apr 8, 1:15 PM EDT | Special Weather Statement | ILN | Scioto | 30 min |
| Apr 8, 1:28 PM EDT | Special Weather Statement | ILN | Adams | 32 min |
| Apr 8, 12:44 PM EDT | Special Weather Statement | ILN | Mason | 31 min |
| Apr 8, 12:50 PM EDT | Special Weather Statement | ILN | Gallatin | 25 min |
| Apr 8, 12:58 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Grant, Owen | 47 min |
| Apr 8, 1:18 PM EDT | Special Weather Statement | ILN | Mason | 27 min |
| Apr 8, 1:45 PM EDT | Severe Thunderstorm Warning | ILN | Grant, Owen | 32 min |
| Apr 8, 1:48 PM EDT | Special Weather Statement | ILN | Lewis | 27 min |
| Apr 8, 1:56 PM EDT | Special Weather Statement | ILN | Lewis | 34 min |
| Apr 8, 2:18 PM EDT | Special Weather Statement | ILN | Lewis | 12 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.